ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community  

Go Back   ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community > TREATMENT & MANAGEMENT > Medications > Dexedrine/Dextrostat
Register Blogs FAQ Chat Members List Calendar Donate Gallery Arcade Mark Forums Read

Dexedrine/Dextrostat (dextroamphetamine)

Reply
 
Thread Tools Display Modes
  #1  
Old 05-28-09, 09:14 PM
grip grip is offline
Newbie
 

Join Date: Jun 2008
Location: Australia
Posts: 6
Thanks: 0
Thanked 2 Times in 2 Posts
grip is on a distinguished road
Big dexamphetamine weight loss

I'm ~6'/1.5m tall and I always weigh ~60kg when not on dex, and ~50kg when I am. 60kg is already too low for me, and I never have good appetite, but dex takes that problem and increases it a lot. Recently a child behind me in a supermarket line asked his mum if I was anorexic

I'm 21, and have been underweight since puberty. I try forcing myself to eat more, and to eat the richest foods I can, but sometimes it feels like I'm trying to eat charcoal, it's like having a dinner-plate of medicine

I'm not anorexic, because I know full well that I'm well underweight and it doesn't look good. And although I don't exercise much now I used to ride my bike ~10 km/day (conservative estimate) to get to/from work/study, and was exactly the same then

Why would this be happening? I often hear "horror stories" of medications which unexpectedly increase your appetite suddenly, do any of these have scientific backing?

Thanks for advice,
grip
Reply With Quote
  #2  
Old 05-29-09, 12:09 AM
pfefferminze1 pfefferminze1 is offline
Newbie
 

Join Date: May 2009
Location: Alberta, Canada
Posts: 4
Thanks: 0
Thanked 0 Times in 0 Posts
pfefferminze1 is on a distinguished road
Re: Big dexamphetamine weight loss

Hey grip, you sound a lot like my brother - although he's not on any meds, he just doesn't seem to have much of an appetite and has been really skinny (6'2" and about 55kg) since puberty, and he's 21 now.

I would talk to your doctor about the weight loss you've experienced from the dex - 10kg is a lot when you're underweight to begin with. Maybe taking 'rest' days from the medication could help you increase your intake. Also, you could try nutritional supplements like Ensure or Boost - i.e. eating a meal and then drinking a calorie-dense shake along with it. An appointment with a dietician may also be helpful to calculate your needed calorie intake for gaining weight and the types of food that would be best.

As for medications to increase appetite, there are a few, but they are generally reserved for cancer patients and such (except for Depo-provera, but that's female hormones).

Hopefully something in there helps you
Reply With Quote
  #3  
Old 05-29-09, 12:41 AM
Ruby85 Ruby85 is offline
ADDvanced Contributor
 

Join Date: Jun 2008
Location: Baltimore, MD
Posts: 673
Thanks: 18
Thanked 213 Times in 147 Posts
Ruby85 has a spectacular aura aboutRuby85 has a spectacular aura about
Re: Big dexamphetamine weight loss

Haha yeah, I was gonna say, go on birth control and you'll have no problem gaining weight! But given your height, I assume you're a guy?
Reply With Quote
Sponsored Links
  #4  
Old 06-05-09, 05:12 AM
KDLMaj KDLMaj is offline
Contributor
 

Join Date: Jan 2009
Location: Berkeley, CA
Posts: 315
Thanks: 11
Thanked 284 Times in 108 Posts
KDLMaj is a jewel in the roughKDLMaj is a jewel in the roughKDLMaj is a jewel in the rough
Re: Big dexamphetamine weight loss

I had similar issues with Vyvanse- eventually the appetite comes back, but in the meantime it has to be tenable to wait it out.

One thing to look into would be mixing clonidine with the dexedrine (and scaling the dex back a bit). Clonidine is an appetite stimulant and would do some of the symptom relief work of the dex, allowing you to reduce the dex and consequently reduce the appetite suppression. This would only work, however, if you have ADHD-C. Clonidine is not generally considered to be particularly helpful for ADHD-I.
Reply With Quote
  #5  
Old 06-07-09, 02:36 PM
tom2228's Avatar
tom2228 tom2228 is offline
Member
 

Join Date: Feb 2009
Location: Greenlawn, New York
Posts: 96
Thanks: 150
Thanked 81 Times in 27 Posts
tom2228 is just really nicetom2228 is just really nicetom2228 is just really nicetom2228 is just really nice
Re: Big dexamphetamine weight loss

Quote:
Originally Posted by KDLMaj View Post
I had similar issues with Vyvanse- eventually the appetite comes back, but in the meantime it has to be tenable to wait it out.
How long does it typically take for your appetite to come back? Also, how much of a difference does it make switching between medications? I've been on stimulants since December, first with Adderall, then Focalin in Feb., back to Addy in April, and now Dexedrine as of this week. I mean to say, although I've been taking amphetamine for 2 months, does the switch to Dexedrine affect how long it will take to build tolerance to AMP's effects on appetite?
Reply With Quote
  #6  
Old 06-07-09, 02:59 PM
tom2228's Avatar
tom2228 tom2228 is offline
Member
 

Join Date: Feb 2009
Location: Greenlawn, New York
Posts: 96
Thanks: 150
Thanked 81 Times in 27 Posts
tom2228 is just really nicetom2228 is just really nicetom2228 is just really nicetom2228 is just really nice
Re: Big dexamphetamine weight loss

Grip- definitely talk to your doctor about it. Not eating enough can definitely impact your ability to focus, your mood, and your general well-being. There are many medications that can cause weight gain and stimulate appetite, the most prominent effects caused by anti-psychotics and anticonvulsants -- the former tend to be nasty drugs but if you can tolerate them, they are fairly good at causing weight gain and stimulating appetite. I've even read a study that Risperdal and amphetamine enhance each other's effects in the brain, which wouldn't be too bad for your ADHD.

Some SSRIs can cause weight gain, particularly Paxil, so that might be a good option if you have some depression. Tricyclic antidepressants would probably do a better job at weight gain.

Perhaps your doctor would be willing to prescribe Marinol (prescription THC in pill-form), which you could take to pig out when you don't need to focus on anything. I'm not sure of its status in Australia but I've read it is sometimes used in the US to treat anorexia.

Besdies medcations, definitely try to eat more calorie-packed foods, fats in particular (and good fats, like olive oil, avocados, nuts, etc). Also, hit the gym more and do some strength training, build up some muscle.
Reply With Quote
Reply

Bookmarks


Currently Active Users Viewing This Thread: 1 (0 members and 1 guests)
 
Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is On
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
no weight loss benefit? leana Focalin 13 05-03-09 01:27 AM
amphetamine and weight loss frankfarter General Medication Discussion 2 04-07-09 03:21 PM
Weight loss on meds and then gain? cthulhufhtagn Eating Disorders/Weight Issues/Body Image 3 02-05-09 11:37 AM
Dexamphetamine effect on metabolism kimmyh51 Dexedrine/Dextrostat 4 12-13-08 09:25 AM
Zoloft and weight gain? addhil Anti-Depressants 12 09-21-05 03:47 PM


All times are GMT -4. The time now is 07:53 PM.


Powered by vBulletin® Version 3.7.4
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
(c) 2003 - 2014 ADD Forums